Canadian Cancer Society logo

Breast cancer

You are here: 

Potential side effects of bisphosphonates for breast cancer

Side effects can occur with any type of treatment for breast cancer, but not all women have them or experiences them in the same way. Side effects of bisphosphonates will depend mainly on the:

  • type of drug(s)
  • dose
  • woman’s overall health

Side effects can happen any time during bisphosphonate treatment. Some may happen during, immediately after or a few days or weeks after treatment. Most side effects go away after bisphosphonates therapy is finished. Late side effects can occur months or years after bisphosphonates therapy. Some side effects may last a long time or be permanent.

It is important to report side effects to the healthcare team.

Increased bone pain

When bisphosphonates are first taken, pain in the bone where the breast cancer has spread can sometimes become worse. This side effect is often temporary. Stronger pain medications may be needed until this side effect goes away.

Back to top

Flu-like symptoms

Flu-like symptoms can occur shortly (24–48 hours) after bisphosphonate drugs are given. They include:

  • fever
  • chills
  • muscle and joint aches or pain
  • headache

These side effects are often temporary and occur rarely. They are more likely to occur when intravenous bisphosphonates are given. Acetaminophen (Tylenol) may be given to help reduce these symptoms.

Back to top

Digestive problems

Digestive problems can occur, especially when the bisphosphonate is taken by mouth (orally) as a pill. Digestive problems include:

  • nausea
  • vomiting
  • heartburn
  • abdominal cramps or pain
  • diarrhea

These side effects are often mild. They can usually be well controlled with other medications or by taking the bisphosphonate in 2 doses (once in the morning and again in the evening). It may also help to stay in an upright position for 1–2 hours after taking the tablets. Bisphosphonate pills should not be taken with food. In rare cases, the dose of the bisphosphonate will need to be reduced.

Back to top

Low calcium levels

Bisphosphonates can cause a decrease in blood calcium to below normal levels. This side effect occurs very rarely and is often temporary. Calcium levels in the blood are often checked when a person receives a bisphosphonate.

Back to top

Change in kidney function

Bisphosphonates can affect kidney function. This side effect is rare and is usually mild. It does not often cause any symptoms. Blood tests are used at regular intervals to check kidney function.

Back to top

Skin rash

Occasionally, some bisphosphonates may cause a skin rash. Tell the doctor or healthcare team if you experience this side effect, especially if shortness of breath or confusion also occurs.

Back to top

Osteonecrosis

Osteonecrosis is the death of bone due to reduced blood supply. Osteonecrosis of the jaw bone underneath the teeth is a side effect of some bisphosphonates. This side effect has been noticed in a small number of people who had dental work done (such as having teeth pulled) after having been treated with intravenous zoledronic acid (Zometa) or pamidronate (Aredia). Osteonecrosis is rarely seen in people who take oral bisphosphonates.

Osteonecrosis can cause:

  • loosening of the teeth
  • gum problems
  • jaw pain
  • heaviness of the jaw

There are many factors that can increase the risk of osteonecrosis. Osteonecrosis seems to occur more often when bisphosphonates are used for many months.

Women may be advised to see a dentist for an examination before they begin therapy if they have to take these drugs for a long period of time. They may need to see a dentist on a regular basis, such as every 3 months, to check for problems.

Back to top

 

Note: Other side effects may occur. For more detailed information on specific drugs, go to sources of drug information.

Stories

Woman at market in front of CCS poster This truly is a life-saving program, and we are so grateful to Husky Energy for making it happen.

Read more

Cancer information in over a hundred languages

Illustration of question mark

The Canadian Cancer Society’s Cancer Information Service (CIS) is Canada’s only national, bilingual, toll-free service that offers personalized comprehensive cancer information in over 100 languages.

Learn more